Print
E-mail
Reprint

A Special Report

A 76-year-old man was diagnosed with appendicitis and placed on levofloxacin, 300 mg/day for two weeks, post-operatively. At seven days, he developed bilateral Achilles’ tendon pain. At day 14, the tendons began to swell, and four days later they both spontaneously ruptured while putting his pants on. (J Orthop Sci. 2004;9(2):186-90.)

A 78-year-old female experienced the same while taking ciprofloxacin 500 mg twice daily for a UTI. She was also taking prednisone 30 mg daily for her COPD. Her symptoms began two days after initiating Cipro and she suffered a bilateral rupture of her Achilles’ tendons shortly thereafter. (J Med Case Reports. 2011 Jun 30;5(1):263.)

A 61-year-old female was diagnosed with bronchiolitis obliterans with organizing pneumonia (BOOP) and placed on Cipro 500 mg BID for three weeks and prednisone 16 mg BID for two weeks. Early in her course, she developed tenderness and swelling. Physical therapy was initiated, not recognizing the diagnosis, which prompted bilateral tendon ruptures. (Int J Immunopathol Pharmacol. 2011 April-June;24(2):519-522.)

There are many, many such case reports, and the hits just keep on coming!

Although fluoroquinolones are among the most common antibiotics prescribed for UTIs and lower respiratory tract infections, this use comes with a price: The risk of tendinopathies. Fluoroquinolones are a convenient alternative in penicillin-allergic patients; they often can be dosed once daily, providing excellent coverage. Unfortunately, these factors have resulted in the overprescribing of these drugs (Ann Intern Med 129(11):909, December 1, 1998.).

In 2008, the FDA mandated a labeling change for all fluoroquinolones which would warn of the dangers of tendinopathies (see inset).

Despite this label modification, many practitioners remain unaware of this issue or its severity. Currently, there are over 2,600 lawsuits pending against manufacturers and providers regarding this complication. Most recently, on December 10, 2010, a jury awarded $1.8 million to an 82-year-old man who suffered bilateral calcaneal tendon ruptures after three days of Levaquin use.

In 2003, Clinical Infectious Diseases reported the incidence of fluoroquinolone-induced tendinopathies to be 0.14%-0.4%. Although this seems to be a small number, when one considers the number of prescriptions written for this class of drug, the potential risk is substantial. Despite the fact that older patients are at greatest risk – along with those on long-term corticosteroids, those with renal dysfunction, diabetes, hypothyroidism and those actively engaged in sports – the authors reported 98 cases between the ages of 28 and 92 years. At that time, Cipro was the most common offending agent in the U.S. Others have likely caught up or taken the number one position by now. The onset of symptoms is usually one to two weeks. However, complications have been reported as early as two hours after drug use and as late as six months. There is a nearly 2:1 male to female ratio of incidence. Of primary importance is that the achilles tendon is most commonly involved (89.8% of cases) and will rupture in 40.8% of cases.

So, what do we do? The first step is to recognize that all antibiotics are currently overprescribed. Thus, if you know a patient has a viral URI, don’t prescribe any antibiotics. If for some reason you feel compelled to prescribe an antibiotic, use something innocuous like amoxicillin. Next, balance the risks and benefits of using these drugs and, when fluoroquinolones are the best choice, inform patients of the associated risks, what signs to look for regarding discontinuation of their use and when to seek medical evaluation for a potential complication. One of the most common uses for fluoroquinolones is for UTI. If the resistance rates for Bactrim are favorable in your area and the patient is at low risk for UTI complications (i.e. non-diabetic, etc...), then perhaps, going back to basics and prescribing Bactrim is a worthy consideration.

To further this discussion, Johnson reported that there is a significant emergence of fluoroquinolones resistance among E. Coli isolates. This should also prompt consideration of non-fluoroquinolones for first line choices in UTI (Am J Med 121:876, 2008.). Another author has made a compelling argument for nitrofurantoin (2.1% resistance), which has high urinary tract concentrations and much less reported E. Coli resistance compared to Levaquin (24%) and Bactrim (29.1%) (Kashanian, J., et al, Br J Urol Internat 102(11):1634, December 2008.)

The fact that many antibiotics are prescribed unnecessarily makes such serious complications unforgivable. Antibiotics are not benign and given to the wrong patient can be devastating. Although fluoroquinolone-induced tendinopathies can occur in any patient, those at greatest risk are elderly males with co-morbidity, concomitantly taking corticosteroids. This is a real issue that should modify our prescribing practices and should at very least heighten our awareness. We must factor the risks into our prescribing decisions and begin advising our patients of the associated risks when no suitable alternatives exist.

Kevin Klauer, DO, EJD, is the Editor-in-Chief of Emergency Physicians Monthly

Add comment

Security code
Refresh

Popular Authors

  • Greg Henry
  • Rick Bukata
  • Mark Plaster
  • Kevin Klauer
  • Jesse Pines
  • David Newman
  • Rich Levitan
  • Ghazala Sharieff
  • Nicholas Genes
  • Jeannette Wolfe
  • William Sullivan
  • Michael Silverman

Earn CME Credit